Volume 12, issue 1 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 23
Issue 7, 3233–3749
Issue 6, 2701–3231
Issue 5, 2165–2700
Issue 4, 1621–2164
Issue 3, 1085–1619
Issue 2, 541–1084
Issue 1, 1–540

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Homology cobordism invariants and the Cochran–Orr–Teichner filtration of the link concordance group

Shelly L Harvey

Geometry & Topology 12 (2008) 387–430

For any group G, we define a new characteristic series related to the derived series, that we call the torsion-free derived series of G. Using this series and the Cheeger–Gromov ρ–invariant, we obtain new real-valued homology cobordism invariants ρn for closed (4k1)–dimensional manifolds. For 3–dimensional manifolds, we show that {ρn|n } is a linearly independent set and for each n 0, the image of ρn is an infinitely generated and dense subset of .

In their seminal work on knot concordance, T Cochran, K Orr and P Teichner define a filtration (n)m of the m–component (string) link concordance group, called the (n)–solvable filtration. They also define a grope filtration Gnm. We show that ρn vanishes for (n+1)–solvable links. Using this, and the nontriviality of ρn, we show that for each m 2, the successive quotients of the (n)–solvable filtration of the link concordance group contain an infinitely generated subgroup. We also establish a similar result for the grope filtration. We remark that for knots (m = 1), the successive quotients of the (n)–solvable filtration are known to be infinite. However, for knots, it is unknown if these quotients have infinite rank when n 3.

link concordance, derived series, homology cobordism
Mathematical Subject Classification 2000
Primary: 57M27
Secondary: 20F14
Received: 9 April 2007
Revised: 2 September 2007
Accepted: 15 November 2007
Published: 12 March 2008
Proposed: Peter Teichner
Seconded: Peter Ozsvath, Ron Fintushel
Shelly L Harvey
Department of Mathematics
Rice University
PO Box 1892, MS 136
Houston TX 77005-1892